Arkansas, 2008

Hail in Arkansas, May 13, 2008

May 13, 2008 · NWS TSA · 2 events in 1 county or zone

A few severe thunderstorms occurred across west central Arkansas during the late evening hours of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms occurred across west central Arkansas during the late evening hours of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 8:28 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 13, 8:28 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
928 PM CDT TUE MAY 13 2008

.DISCUSSION...
HAVE TRIMMED SOME OF WATCH 311...MAINLY ZONES NORTHWEST OF TULSA
WHERE THE FRONT HAS PASSED. OTHERWISE ALTERED WINDS AND POPS BASED
ON FRONTAL POSITION AND CURRENT RADAR TRENDS. TEMPERATURES LOOK
REASONABLE SO DIDNT ALTER THEM TOO MUCH.

UPDATED ZFP/PFM/AFM ALREADY SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
Hazardous weather outlook, May 13, 10:00 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1100 PM CDT TUE MAY 13 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1100 PM CDT TUE MAY 13 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WERE MOVING SOUTHEAST
ACROSS FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.  THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS AND VERY HEAVY RAIN.  DUE TO THE HEAVY RAIN...ISOLATED
FLASH FLOODING WILL ALSO BE POSSIBLE.  THE THUNDERSTORM ACTIVITY
IS EXPECTED TO SLOWLY DIMINISH OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THROUGH MUCH OF TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO STALL ACROSS NORTH TEXAS ON
WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH
OF THE FRONT AS EARLY AS WEDNESDAY MORNING...AS DEEP LAYERED LIFT
INCREASES AHEAD OF AN APPROACHING UPPER LEVEL LOW. THUNDERSTORMS
SHOULD EXPAND IN COVERAGE LATER WEDNESDAY AND INTO WEDNESDAY NIGHT
AS THE MAIN UPPER SYSTEM AND ASSOCIATED SURFACE LOW EJECT ACROSS
THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY SOUTH OF INTERSTATE 40...WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREAT.

LOCALLY HEAVY RAINFALL MAY DEVELOP AS WELL...WITH 1 TO 3 INCHES OF
RAIN POSSIBLE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONTINUE TO MONITOR LATER FORECASTS AND DISCUSSIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 13, 8:27 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
927 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             5 S CHECOTAH            35.40N 95.52W
05/13/2008  E1.00 INCH       MCINTOSH           OK   EMERGENCY MNGR

&&

MAT
Special weather statement, May 13, 9:09 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1009 PM CDT TUE MAY 13 2008

OKZ070-072-074-140345-
HASKELL OK-MUSKOGEE OK-SEQUOYAH OK-
1009 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1045 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND CENTRAL SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN HASKELL

AT 1009 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF STIGLER...MOVING EAST AT 35 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...STIGLER...WHITEFIELD...
KEOTA...KANIMA...TAMAHA...MC KEY...BRIARTOWN AND PORUM.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3552 9485 3522 9481 3520 9525 3536 9527
TIME...MOT...LOC 0309Z 262DEG 31KT 3529 9513
Local storm report, May 13, 9:43 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1043 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             KEOTA                   35.26N 94.92W
05/13/2008  E0.75 INCH       HASKELL            OK   PUBLIC

&&

RBD
Local storm report, May 13, 10:08 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1108 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             SPIRO                   35.24N 94.62W
05/13/2008  E0.88 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

SFP
Local storm report, May 13, 10:15 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1115 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             3 ESE BOLEY             35.48N 96.43W
05/13/2008  E1.25 INCH       OKFUSKEE           OK   TRAINED SPOTTER

&&

RBD
Local storm report, May 13, 10:24 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1124 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     HAIL             POCOLA                  35.23N 94.48W
05/13/2008  E0.75 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

SFP

The radar

The Western Arkansas radar (KSRX), 5 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sebastian

When
May 13, 10:29 PM CST
Where
Sebastian County, 7 mi S of Ft Smith
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.279, -94.420

Hail, Sebastian

When
May 13, 10:38 PM CST
Where
Sebastian County, Rye Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.270, -94.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105344, 105347.